It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Message Board
THIS MESSAGE BOARD IS NO LONGER ACTIVE. TO SEE OUR ACTIVE MESSAGE BOARDS, PLEASE GO HERE





Re: WHAT CAN EFFECT A TSH TEST?

Re: WHAT CAN EFFECT A TSH TEST?

[ Back to Messages ]

Message

Posted by jr on August 14, 2000 at 10:08:14:

In Reply to: Re: WHAT CAN EFFECT A TSH TEST? posted by Tina on August 11, 2000 at 18:05:44:

: : I had another appt with my endo. She said my symptoms sound like Graves but would do more blood work. I had not fasted and took all of my meds that morning. It was about 11:30 when they took blood. Does time of day effect your TSH level and can any prescription meds effect your TSH level? Also, I read an article recently that said a calcium supplement could skew your TSH levels. Is this only if you are already on thyroid meds, or is this anytime? Any info would be helpful, I think I'm dealing with an uninformed endo.

: Hi JR,

: Here is what I've been able to find... "hormone replacement therapy,or in birth control pill, can affect thryoid test results........Thyroid test can end up showing falsely increased total T4 levels.
: and the list goes on... good idea :-), get the book "Living Well with Hypothyroidism" by Mary J. Shomon it will list just about everything. What the book says about Calcium supplements.."A 1998 report in the Journal of the American Medical Association indicated that the timing of the dosage of thryoid homone replacment and calcium pills could be a prolem. The report indicated that some patients taking levothyroxine (T4) experienced an increase in TSH levels after they started to take calcium supplements. When they changed their pattern and began to take the calcium and thyroid hormone at least four hours apart, the TSH returned to the initial level."
: Have you had RAI or Surgery for the Grave's yet? If not you probably don't have to worry about it since you wouldn't be taking Snythroid or any other T4 drug yet.

: One thing that I remember finding out after I was found to be HyperT is that some OTC's can exaserbate the condition. One is Pseudoephedrine, which is found in a lot of decongestants such as NyQuil and many sinus medications, so check all OTC drugs before using them. I was using sinus OTC drugs on a daily basis and have often wondered if I could have avoided all the complications I've had, if I hadn't used them.

: Another thing I've heard is that it's not important if you take or don't take your medication just before a test, the important thing is to be consistant. If you didn't take it the day of a test then never take it before the test, if you did take it then always take it at the same time.

: I don't know about the time of the day, hopefully someone else here will.

: Are you on an Anti-thyroid drug now? Which one?
: Tina

Dear Tina:
Thanks for taking the time to follow-up. So far, even tho my TSH is .53 on a scale of .35-5.5, the endo I've seen twice is reluctant to do anything. It is my understanding that to feel really o.k. my TSH should be between 1-2 and maybe she thinks .53 is close enough but I don't feel well. In addition, I take Claritan, have been for many years, and before that a variety of other antihistamines. Did not know that they could exerbate an existing Thyroid problem. But according to the doctors, I don't have a thyroid problem. Will check book stores for Mary Shoman's book but that's about Hypo and I think if I'm anything, it's Hyper. I check her web site regularly. Thank's for the info.





Follow Ups




All times are GMT -7. The time now is 10:45 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!